Stevens-Johnson Syndrome or SJS

Stevens-Johnson Syndrome is an immune complex hypersensitivity reaction that can be caused from an infection or immune response to drugs. The symptoms of SJS are life altering.

It is a severe expression of a simple rash known as erythema multiforme. SJS is also known as erythema multiforme major. It affects all ages and genders including pediatric populations. The most severe form of SJS is toxic epidermal necrolysis (TENS). SJS occurs twice as often in men as in women. Most cases of SJS appear in children and young adults under age 30.

Females with SJS are twice as likely as males to develop TENS, and have an even higher chance if taking a category of drugs known as NSAIDs, non-steroidal anti-inflammatory drugs.

If you or a loved one has been diagnosed by a doctor with the condition know as Stevens-Johnson Syndrome call our Law Firm at 1-800-862-1260. Stevens-Johnson Syndrome can be a potentially deadly skin disease that usually results from a drug reaction. Another form of this disease is called Toxic Epidermal Necrolysis. This condition can also be the result of a negative drug-related reaction. These conditions have been linked to adverse drug reactions. Some of the drugs are "over the counter" some are prescription. The results and consequences of this condition can be extremely painful and potentially deadly. Our Law Firm can help you determine if your condition was caused by the negligence of one of the drug manufactures. Call us today at 1-800-862-1260.

Common Symptoms of Stevens-Johnson Syndrome / Toxic Epidermal Necrolysis:

Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis can start with non-specific symptoms such as cough, aching, headaches, and feverishness. This may be followed by a red rash across the face and the trunk of the body, which can continue to spread to other parts of the body. The rash can form into blisters, and these blisters can form in areas such as the eyes, mouth and vaginal area. The mucous membranes can become inflamed, and with Toxic Epidermal Necrolysis layers of the skin can also come away with ease and often the skin peels away in sheets. The hair and nails can also come away in some cases, and sufferers can become cold and feverish.

With Toxic Epidermal Necrolysis the most common cause of death is infection, which can enter through the exposed areas. This disease can leave the skin looking as though it has been burned, and areas where skin has flayed away can seep copiously and quickly become infected.

Both Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis can start with non-specific symptoms such as:
  • Coughing
  • Aching
  • Headaches
  • Feverishness
  • Vomiting
  • Diarrhoea

This is usually followed by a red rash across the face and the trunk of the body, which can continue to spread to other parts of the body. Blisters then form across the body in places such as the nose, mouth, eyes, and genital areas, and the mucous membrane becomes inflamed. With some people the nails and hair begin to come out as well. In the case of Toxic Epidermal Necrolysis patients, the skin can start to come away in sheets leaving exposed flesh that could be likened to serious burning and is very susceptible to infection. Both of these disease variations are potentially deadly. In drug related cases, the symptoms for both diseases can take one or two weeks to manifest from the first time the patient takes the drug.

Drugs that have been linked to Stevens-Johnson Syndrome include:
  • NSAIDS (non-steroid anti-inflammatory drugs),
  • Allopurinol,
  • Phenytoin,
  • Carbamazepine,
  • Barbiturates,
  • Anticonvulsants,
  • Sulfa Antibiotics,
  • Children's Motrin,
  • Advil,
  • Children's Advil,
  • Cox-2 Inhibitor

In some cases, the condition is caused by a bacterial infection. However, in many cases there is no known cause for the onset of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis. These skin diseases can cause massive pain, suffering and anxiety. People that have taken or are taking medications such as the ones mentioned above are urged to familiarize themselves with the symptoms of SJS (Stevens-Johnson Syndrome) and Toxic Epidermal Necrolysis (TEN). This will enable you to seek immediate medical attention should the need arise, and early initiation of treatment can make a big difference to the seriousness of the disease as this can stop any secondary infections. The aim of this website page is to help educate and informed the public about the symptoms, causes and treatment of SJS and TEN, and also to offer advice with regards to possible legal options of those affected by these diseases.

As stated above Stevens-Johnson Syndrome is a potentially deadly skin disease that usually results from a negative drug reaction. Another form of the disease is called Toxic Epidermal Necrolysis, and again this usually results from a drug-related reaction. Both forms of the disease can be deadly as well as very painful and distressing. In most cases, these disorders are caused by a reaction to a drug, and one drug that has come under fire lately is the cox-2 inhibitor Bextra, which is already linked to these disorders.

There are other drugs that have been linked to Stevens-Johnson Syndrome, and these include some other NSAIDS (non-steroid anti-inflammatory drugs), Allopurinol, Phenytoin, Carbamazepine, barbiturates, anticonvulsants, and sulfa antibiotics. The condition can sometimes - although not very often - be attributed to a bacterial infection, and in some cases there is no known cause for the onset of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis. However, the most common cause is through drug related reaction.

Stevens-Johnson Syndrome can affect any age group. However, it occurs most commonly in older people, and this could be because older people tend to use more of the drugs associated with the disease and are therefore collectively more at risk from the disease. People that have AIDS are also at an increased risk of contracting Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis. Those in the higher risk groups are urged to remain vigilant for any signs of these skin diseases, and are also advised to remain well informed about the symptoms that could indicate the presence or onset of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis.

Most Common Treatments for this Condition:

Those individuals suffering from SJS or TEN are treated in hospital, and if the cause of the problem is drug related then the drugs are stopped with immediate effect. Surviving patients are treated intravenously to replace any lost fluids, and the skin is left to re-grow on its own. However, the chances of survival can be hit and miss depending on the level of damage and the degree of infection incurred by the patient.

It is vital that those taking drugs that could result in these skin diseases are vigilant and can identify the danger signs associated with these problems. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis can be deadly, and the earlier the symptoms are recognized the faster treatment can be initiated. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis are very serious, potentially deadly conditions and have to be treated accordingly. Firstly, the cause of the condition has to be identified if possible. So, if the cause if drug related, doctors can stop the drug immediately. In the case of a new infection on top of the condition or a bacterial infection, doctors may use a suitable antibiotic. In severe cases, the patient is treated in a burns unit. Patients have to be treated in meticulously hygienic environments to alleviate the risk of further infection, which could result in death. In cases where the patients has lost a lot of fluid through seeping areas where the skin has come away, intravenous fluid replacement may be required. The hospital may also use topical and oral cortico-steroids to treat affected areas.

IF YOU OR A LOVED ONE NEEDS LEGAL ADVICE, CONTACT THE CARABIN & SHAW LAW FIRM, WE CAN HELP. THE CALL IS FREE AND THE CONSULTATION IS FREE. CALL 1-800-862-1260 OR E-MAIL US TODAY.